Emerging Drug Toxicities of Highly Active Antiretroviral Therapy for HumanImmunodeficiency Virus (HIV) Infection

Author(s): K. V. Heath, J. S.G. Montaner, G. Bondy, J. Singer, M. V. O'Shaughnessy, R. S. Hogg.

Journal Name: Current Drug Targets

Volume 4 , Issue 1 , 2003

Become EABM
Become Reviewer

Abstract:

To provide an overview of the epidemiologic parameters of emerging adverse effects associated with antiretroviral therapy for human immunodeficiency virus (HIV) disease. All available antiretroviral agents are associated with significant adverse drug effects. Of particular interest are newly emerging suspected adverse drug effects which were not generally noted in pre-marketing trials nor captured under current standard clinical care practices. Suspected antiretroviral toxicities meeting these criteria include: HIV-associated lipodystrophy which can include peripheral lipoatrophy, lipohypertrophy and metabolic abnormalities; hyperlactatemia and lactic acidosis; and metabolic bone abnormalities such as decreased bone mineral density, osteoporosis and osteonecrosis. Results of prospective and observational studies reported to date suggest that these abnormalities, while aetiologically complex, are likely attributable to treatment factors and may be intricately interrelated. The medical management of these symptoms remains unsatisfactory given the unexplored efficacy of traditional approaches in the HIV positive population. While the pathogenic mechanism of these disorders remains obscure, a theory of tissue-specific mitochondrial toxicity has been proposed. With the continued introduction of novel therapies and standard treatment with combination therapy, new adverse events will continue to emerge among persons being treated for HIV disease. Beyond their immediate clinical implications, these events may contribute to changing patterns of antiretroviral utilisation including therapy initiation, adherence and cessation.

Keywords: Drug Toxicities, Antiretroviral Therapy, HumanImmunodeficiency, lipoatrophy, hyperlactatemia, osteonecrosis

Rights & PermissionsPrintExport Cite as

Article Details

VOLUME: 4
ISSUE: 1
Year: 2003
Page: [13 - 22]
Pages: 10
DOI: 10.2174/1389450033347109

Article Metrics

PDF: 7